Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 12, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 10, 2003, 6:40 AM EDT for 5 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2003, 6:40 AM EDT (10:40 UTC)
- Expired
- Apr 10, 2003, 11:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Clay County, KY, Harlan County, KY, Leslie County, KY, Letcher County, KY, Perry County, KY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 10.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 101045
FFWJKL
KYC051-095-131-133-193-101500-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
640 AM EDT THU APR 10 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PERRY COUNTY
CLAY COUNTY
LESLIE COUNTY
LETCHER COUNTY
HARLAN COUNTY
* UNTIL 1100 AM EDT
* AT 639 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN
OVER PORTIONS OF LETCHER...HARLAN...PERRY...LESLIE...AND CLAY
COUNTIES. THIS HEAVY RAIN WILL CONTINUE FOR THE NEXT SEVERAL HOURS
FOR MANY AREAS. RAIN AT THE RATE OF OVER 2 INCHES PER HOUR IS
OCCURRING IN SOME AREAS. THIS IS A DANGEROUS SITUATION ESPECIALLY
FOR PERSONS LIVING IN SOUTHWESTERN LETCHER...CENTRAL AND EASTERN
HARLAN...SOUTHERN PERRY...MOST OF LESLIE...AND CENTRAL AND SOUTHERN
CLAY COUNTIES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE
STALLS...ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. DO NOT TAKE
ANY UNNECESSARY RISKS.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3688 8297 3695 8356 3706 8389 3712 8389
3714 8395 3725 8395 3732 8381 3724 8354
3737 8348 3744 8322 3724 8312 3720 8300
3709 8303 3704 8282
$$
HEINLEINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 10, 6:23 AM EDT, 17 minutes earlier.
Area forecast discussion, Apr 10, 6:23 AM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 500 AM EDT THU APR 10 2003 COLD CLOSED UPPER LOW IS THE MAJOR FEATURE OF THE DAY AND STILL MAKING THINGS SOGGY. MODELS ARE PRETTY GOOD ABOUT STRENGTH AND POSITION OF THIS LOW. PRUDENT TO CONTINUE FLOOD WATCH TODAY AS ANOTHER BATCH OF RAIN MOVES IN FROM THE EAST AS IT ROTATES COUNTERCLOCKWISE AROUND THE UPPER LOW CURRENTLY IN SOUTHWEST GEORGIA. INVERTED SURFACE TROUGH HELPING RAIN OUT. THE LOW IS STILL EXPECTED TO STALL OVER SOUTH CAROLINA TODAY...THEN IT FINALLY KICKS NORTHEAST ON FRIDAY. MODELS DIVERGE A BIT WITH THE UPPER LOW ON FRIDAY...WITH ETA BEING SLOWEST MOVING LOW NORTHEAST AND AVN BEING FASTEST. DIFFERENCES ARE RELATIVELY MINOR HOWEVER. NOT MUCH OF A WARMUP TODAY WITH THE COLD UPPER LOW INFLUENCING OUR WEATHER. NORTHERN COUNTIES MIGHT BE A BIT WARMER WITH A LITTLE LESS PRECIP AROUND. PRETTY SHARP CUTOFF IS EXPECTED FOR RAIN SHIELD TO THE NORTH. FLEMING COUNTY...FOR EXAMPLE...COULD BE VERY WET...OR IF SHIELD IS JUST TO THE SOUTH...MAY STAY DRY TODAY. DIFFICULT TO TELL AND NORTHERN COUNTIES MAY NEED TO HAVE POP LOWERED IF RAIN DOES NOT MAKE IT FAR ENOUGH NORTH. KEPT GRIDS NEARLY THE SAME ESPECIALLY FOR POPS. DECREASED POPS A BIT QUICKER ON FRIDAY DROPPED OFF THE CHANCE OF RAIN EARLIER THAN PREVIOUS FORECAST ON FRIDAY NIGHT. .JKL...FLOOD WATCH THROUGH 8 PM EDT THURSDAY FOR KYZ058-068-069-079-080-083>088-107-109>120 (ALONG AND SOUTH OF AN ESTILL...LEE...BREATHITT...MAGOFFIN...JOHNSON...MARTIN COUNTY LINE). HEINLEIN PREVIOUS DISCUSSIONS FOLLOW ------------------------------------------------------------------- 1111 PM EDT WED APR 9 2003 ZONES IN GOOD SHAPE TONIGHT. CHILLY TEMPS AND OCCASIONAL LIGHT RAIN SHOWERS CONTINUE TO PLAGUE THE AREA THIS EVENING...HOWEVER NO SIGNIFICANT RAINFALL ANYWHERE IN THE PAST 6 HOURS. MODELS CONTINUE TO PAINT MODERATE QPF COMING IN PAST 6Z THIS EVENING AND CURRENT MOSAIC SHOWS THIS SHOULD MATERIALIZE. THE MAIN CHANGE IS EXTENDING THE FLOOD WATCH FOR EVERYONE SOUTH OF THE MOUNTAIN PARKWAY TO THE 8 PM TOMORROW EVENING...AND CANCELLING THE WATCH FOR EVERYONE NORTH OF PARKWAY. ONLY LIGHT RAINFALL IS PROGGED OVER THIS AREA...AND CREEKS AND STREAMS SHOULD CONTINUE TO RECEDE. WILL RECONFIGURE ZONES...INSERT NEW WATCH INFO...AND FRESHEN UP WORDING. UPDATE OUT SHORTLY. GEOGERIAN --------------------------------------------------------------------- 345 PM EDT WED APR 9 2003 ...HEAVY RAIN LIKELY BEGINNING THURSDAY MORNING THROUGH FRIDAY NIGHT... FORECAST CHALLENGE THIS CYCLE IS THE PRECIPITATION EVENT SHAPING UP FOR THE DAY THURSDAY INTO FRIDAY. FOR NOW MODELS ARE IN SYNOPTIC AGREEMENT...BUT THE DEVIL IS IN THE DETAILS. ALL HAVE SIGNIFICANT QPF FORECASTS FOR THE ENTIRE CWA WITH THE ETA MOST AGGRESSIVE ALONG THE CUMBERLAND AND INTO THE KENTUCKY RIVER BASINS. WITH RIVERS ALREADY RUNNING HIGH...WILL HAVE TO BE WATCHED CAREFULLY. CURRENTLY HAVE A FLOOD WATCH IN EFFECT FOR THE ENTIRE CWA. THERE IS ENOUGH INSTABILITY FOR CONVECTION...BUT HAVE OPTED TO NOT INCLUDE THUNDER IN THE FORECAST. DO NOT ANTICIPATE ANY SEVERE CONVECTION AT THIS TIME...MAINLY HEAVY RAIN. AS FOR SNOW...THE COLD CORE LOW MOVES OVER THE SPINE OF THE PINE/BLACK MOUNTAIN REGION. EXPECT TO SEE A DUSTING OF SNOW OVER THE HIGHEST ELEVATIONS...ABOVE 4000 FEET AS WE CONTINUE TO HAVE A SIGNIFICANT WARM CONVEYER OF MOISTURE OVER THE STATE THROUGH FRIDAY. QUIETER WEATHER FOR THE WEEKEND WITH THE NEXT ROUND OF PRECIPITATION LATE TUESDAY INTO WEDNESDAY. FOR GUIDANCE ONLY...OFFICIAL FORECASTS IN THE ZONE AND CODED CITIES FORECAST. LOZ WE 038/050 042/055 041 02999 JKL WWW 039/050 043/055 041 02999 FGX WE 037/055 040/056 039 02987 IOB WE 037/054 041/056 040 02998 K22 WW 040/050 043/053 040 02999 7K0 WW 040/048 042/050 040 02999 K20 WW 039/049 042/054 041 02999 SME WE 038/053 040/057 042 02+98 1A6 WW 038/046 042/052 041 02999 LEWIS ================================================================== 1150 AM EDT WED APR 9 2003 UPDATE FORECAST FOR THE FIRST TWO PERIODS AS THE FLOW CONTINUES TO BRING COOL AIR INTO THE REGION. ETA SOLUTION IS ON TRACK AND ACTUALLY HANDLING CURRENT WEATHER BEST OF ALL MODELS AND WILL FOLLOW VERY CLOSELY. TEMPERATURES RUNNING 5 TO 10 DEGREES COOLER THAN IN THE CURRENT GRIDS AND HAVE BROUGHT THEM DOWN. QUESTION ABOUT SNOW IN THE HIGHER TERRAIN HAS BEEN DISMISSED AT THIS TIME...BUT CONTINUES TO BE MONITORED. AT THIS TIME MODELS ARE KEEPING THE COLD AIR AT BAY AND DO NOT ANTICIPATE SNOW. REST OF GRIDS IN GOOD SHAPE AND EXPECT EXTENDED TO REMAIN UNCHANGED AT THIS TIME. LEWIS
Hazardous weather outlook, Apr 10, 12:49 AM EDT, 5 hours 51 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 1249 AM EDT THU APR 10 2003 ...FLOOD WATCH FOR MUCH EASTERN KENTUCKY THROUGH THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...OVERNIGHT. MODERATE RAIN SHOWERS ARE EXPECTED TO MOVE BACK INTO THE AREA DURING THE OVERNIGHT HOURS WITH BETWEEN A QUARTER TO A HALF INCH OF RAIN FALLING TOWARDS MORNING...ESPECIALLY OVER FAR SOUTHEAST KENTUCKY. THIS ADDITIONAL RAIN COULD CAUSE SMALL STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS AND COVER LOW WATER CROSSINGS. MUD AND ROCKSLIDES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ADDITIONAL HALF TO AN INCH OF RAINFALL IS POSSIBLE DURING THE DAY AND INTO THE NIGHT THURSDAY. THIS WILL LIKELY CAUSE STREAMS AND CREEKS TO RISE OUT OF THEIR BANKS AGAIN AND LEAD TO...OR AGGRAVATE ONGOING...RIVER FLOODING THURSDAY AND FRIDAY. ALSO...THE ATMOSPHERE MAY BE COOL ENOUGH TO ALLOW FOR SOME SNOW OVER THE HIGHEST ELEVATIONS SUCH AS PINE AND BLACK MOUNTAINS EARLY FRIDAY MORNING. ACCUMULATIONS...IF ANY...ARE EXPECTED TO BE LIGHT. HOWEVER ...THERE IS A LOT OF UNCERTAINTY IN CONCERNING HOW COLD THE AIR MIGHT BE AND THIS WOULD EFFECT ANY ACCUMULATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOOD PROBLEMS OR HEAVY RAIN AMOUNTS. GREIF/GEOGERIAN
In the hours before
Local storm report, Apr 10, 1:48 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
148 AM EDT THU APR 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
10:15 PM SWAN LAKE KY FLOOD
04/10/03 KNOX HWY 459 AT BULL RUN
IMPASSABLE. REPORTED BY LAW
ENFORCEMENT
1015 PM ARTEMUS KY FLOOD
04/10/03 KNOX HWY 930 AT T-RUN
IMPASSABLE. REPORTED
BY LAW ENFORCEMENT
10:15 PM BARBOURVILLE KY FLOOD
04/10/03 KNOX HWY 1527 AT MANCHESTER
STREET IMPASSABLE. REPORTED
BY LAW ENFORCEMENT
1015 PM BUSH CREEK KY FLOOD
04/10/03 KNOX HWY 3441 AT DAVIS BEND
IMPASSABLE. REPORTED BY LAW
ENFORCEMENT
1015 PM BAUGHMAN KY FLOOD
04/10/03 KNOX HWY 223 NEAR STINKING
CREEK IMPASSABLE IN SEVERAL
AREAS. REPORTED BY LAW
ENFORCEMENT
1015 PM BARBOURVILLE KY FLOOD
04/10/03 KNOX HWY 459 AT SHARPS GAP
IMPASSABLE. REPORTED BY LAW
ENFORCEMENT
1015 PM BARBOURVILLE KY FLOOD
04/10/03 KNOX CALIFORNIA HOLLOW
IMPASSABLE IN SEVERAL
AREAS. REPORTED BY LAW
ENFORCEMENT
1015 PM WALKER KY FLOOD
04/10/03 KNOX LY FORK NEAR BIG
CREEK. REPORTED BY LAW
ENFORCEMENT
PGLocal storm report, Apr 10, 1:48 AM EDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED DATES
NATIONAL WEATHER SERVICE JACKSON, KY
148 AM EDT THU APR 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
10:15 PM SWAN LAKE KY FLOOD
04/09/03 KNOX HWY 459 AT BULL RUN
IMPASSABLE. REPORTED BY LAW
ENFORCEMENT
1015 PM ARTEMUS KY FLOOD
04/09/03 KNOX HWY 930 AT T-RUN
IMPASSABLE. REPORTED
BY LAW ENFORCEMENT
10:15 PM BARBOURVILLE KY FLOOD
04/09/03 KNOX HWY 1527 AT MANCHESTER
STREET IMPASSABLE. REPORTED
BY LAW ENFORCEMENT
1015 PM BUSH CREEK KY FLOOD
04/09/03 KNOX HWY 3441 AT DAVIS BEND
IMPASSABLE. REPORTED BY LAW
ENFORCEMENT
1015 PM BAUGHMAN KY FLOOD
04/09/03 KNOX HWY 223 NEAR STINKING
CREEK IMPASSABLE IN SEVERAL
AREAS. REPORTED BY LAW
ENFORCEMENT
1015 PM BARBOURVILLE KY FLOOD
04/09/03 KNOX HWY 459 AT SHARPS GAP
IMPASSABLE. REPORTED BY LAW
ENFORCEMENT
1015 PM BARBOURVILLE KY FLOOD
04/09/03 KNOX CALIFORNIA HOLLOW
IMPASSABLE IN SEVERAL
AREAS. REPORTED BY LAW
ENFORCEMENT
1015 PM WALKER KY FLOOD
04/09/03 KNOX LY FORK NEAR BIG
CREEK. REPORTED BY LAW
ENFORCEMENT
PGThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 8:37 AM EDT | Flash Flood Warning | JKL | Bell, Knox | 4 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.